Advertisement

Reversible Parkinsonism induced by acute exposure glyphosate

      On October 16, 2017, a previously healthy 58-year-old woman with a one day generalized headache without visual change came to be evaluated and was found to have a normal cranial MRI and lab studies. Tramadol hydrochloride did not help her headache. She developed progressive slowness and tremor of 4 limbs and difficulty in walking over the next several days. Fifteen days later she presented with a mask face, bradykinesia, cogwheel rigidity, markedly stooped posture with reduced arm swing, and a rest tremor in all limbs. MRI scan of the brain was again normal. There was no known family history of neurological disorders. She denied medications or herbal preparations before these symptoms. However she had been spraying glyphosate for over 3 hours per day for the week before the symptoms without using protective equipment. Glyphosate-induced Parkinsonian syndrome was suspected. She then underwent treatment with ATP, pralidoxime iodide and scopolamine hydrobromide and the headache and parkinsonism completely disappeared.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Parkinsonism & Related Disorders
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Barbosa E.R.
        • Leiros D.C.M.
        • Bacheschi L.A.
        • et al.
        Parkinsonism after glycine-derivate exposure.
        Mov. Disord. 2001; 16: 565-568
        • Wang G.
        • Fan X.N.
        • Tan Y.Y.
        • et al.
        Parkinsonism after chronic occupational exposure to glyphosate.
        Park. Relat. Disord. 2011; 17: 486-487
        • Gui Y.X.
        • Fan X.N.
        • Wang H.M.
        • et al.
        Glyphosate induced cell death through apoptotic and autophagic mechanisms.
        Neurotoxicol. Teratol. 2012; 34: 344-349